Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 124, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2014, 4:33 PM EDT for Sevier County, Tennessee. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2014, 4:33 PM EDT (20:33 UTC)
- Expired
- Jul 8, 2014, 5:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:40 PM EDT | TSTM WND DMG | 1 E Seymour, TN | A FEW TREES DOWN JUST EAST OF SEYMOUR. |
| Jul 8, 4:40 PM EDT | HAIL 0.5 | Seymour, TN | HIGH WINDS AND 1/2 INCH SIZE HAIL NEAR SEYMOUR - PORTERFILED GAP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
739
WUUS54 KMRX 082033
SVRMRX
TNC155-082130-
/O.NEW.KMRX.SV.W.0124.140708T2033Z-140708T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEVIER COUNTY IN EASTERN TENNESSEE...
* UNTIL 530 PM EDT
* AT 432 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED NEAR SEYMOUR...OR 10 MILES WEST OF
SEVIERVILLE...AND WAS MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3578 8374 3581 8374 3582 8376 3589 8379
3598 8365 3599 8356 3593 8348 3593 8339
3591 8339 3592 8336 3590 8331 3586 8329
3574 8330
TIME...MOT...LOC 2032Z 271DEG 20KT 3588 8376
$$
DMG1 follow-up statement
484
WWUS54 KMRX 082103
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT TUE JUL 8 2014
TNC155-082130-
/O.CON.KMRX.SV.W.0124.000000T0000Z-140708T2130Z/
SEVIER TN-
503 PM EDT TUE JUL 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SEVIER COUNTY...
AT 503 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED OVER SEVIERVILLE...AND WAS MOVING EAST
AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3578 8374 3581 8374 3582 8376 3589 8379
3598 8365 3599 8356 3593 8348 3593 8339
3591 8339 3592 8336 3590 8331 3586 8329
3574 8330
TIME...MOT...LOC 2103Z 271DEG 20KT 3588 8355
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:55 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 8, 2:55 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT TUE JUL 8 2014 .SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL SYSTEM STILL SAGGING SOUTHWARD TOWARD THE AREA...AND DEEPER MOISTURE AND INSTABILITY MOVING IN AS WELL. LOOKING LIKE A FAIRLY WET NEXT COUPLE OF PERIODS AS THE AXIS OF THIS SYSTEM MAKE ITS WAY INTO THE AREA. ALTHOUGH MENTIONED "WET" ABOVE...FLOODING THREAT NOT LOOKING THAT GREAT AS PROGRESSIVE INITIAL PARTS OF SYSTEM WILL SWEEP THROUGH...THEN AS FRONT SAGS INTO AREA RICHER MOISTURE WILL BE SOUTH OR EAST OF THE AREA. SO A COUPLE OF CHANCES FOR PRECIP...THIS AFTERNOON AND THIS EVENING WITH ADVANCING STRONG STORMS THAT MARCH ACROSS TO THE EAST...THEN ALSO ANOTHER CHANCE TONIGHT AND WEDNESDAY AS THE MAIN AXIS OF THE SYSTEM MOVE THROUGH THE AREA FROM THE NORTH/NORTHWEST. DEEP CONVECTION STRUGGLING FINALLY GETTING STARTED. MLCAPE VALUES GETTING PRETTY HIGH...SO STILL THINK SEVERE THREAT EXISTS. ALSO WONDERING ABOUT HOW STRONG ANY STORMS THAT DEVELOP CLOSER TO THE FRONT MIGHT BE IF THEY MAKE THEIR WAY CLOSER TONIGHT...THINKING THE STORMS THIS AFTERNOON ARE OUR BEST CHANCE FOR SEVERE OVERALL. FOR TEMPERATURES KEEPING PRETTY CLOSE TO GUIDANCE FOR MINS TONIGHT AND ON THE COOL SIDE OF MAXES FOR WEDNESDAY...CONSIDERING THE LIMITED SUNSHINE...ESPECIALLY SOUTH. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS CONTINUE TO BE IN FAIR AGREEMENT OVERALL WITH DECENT RUN TO RUN CONSISTENCY. HOWEVER...GIVEN UNCERTAINTIES IN MODEL HANDLING OF POSSIBLE WEAK IMPULSES IN THE NORTHWEST FLOW ALOFT FORECAST CONFIDENCE IS AT BEST AVERAGE FOR THIS TIME OF YEAR. THE FRONT SHOULD FINALLY EXIT THE AREA EARLY THURSDAY...BUT A WEAK IMPULSE STILL COULD HELP TO TRIGGER SOME ISOLATED TO SCATTERED CONVECTION INTO THURSDAY AFTERNOON. DRIER AIR SHOULD KEEP THINGS PRECIP FREE THURSDAY NIGHT THROUGH FRIDAY NIGHT...THEN MOISTURE WILL BEGIN TO INCREASE AGAIN DURING THE WEEKEND. WILL CARRY SLIGHT CHANCE POPS SATURDAY AND CHANCE POPS SUNDAY. ANOTHER FRONTAL SYSTEM IS FORECAST TO AFFECT THE AREA EARLY IN THE WEEK...SO CHANCE POPS BOTH MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 86 68 89 / 60 60 30 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 83 66 87 / 60 50 20 20 OAK RIDGE, TN 70 84 65 88 / 70 30 20 20 TRI CITIES AIRPORT, TN 68 82 61 85 / 60 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GM/LW
Hazardous weather outlook, Jul 8, 11:34 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1134 AM EDT TUE JUL 8 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091545- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1134 AM EDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...AHEAD OF A SLOW MOVING COLD FRONT. STORMS ARE EXPECTED TO MOVE ACROSS THE AREA WEST TO EAST. DAMAGING WINDS OF 60 MPH OR GREATER AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 8, 4:02 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EDT TUE JUL 8 2014
TNZ040-041-070-073-074-082100-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-JEFFERSON TN-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
402 PM EDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...COCKE...AND JEFFERSON
COUNTIES UNTIL 500 PM...
AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEW MARKET...OR 8 MILES NORTH OF SEVIERVILLE...WHICH WAS MOVING
EAST AT 35 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3582 8373 3594 8371 3599 8365 3603 8368
3608 8368 3609 8366 3611 8367 3609 8364
3611 8363 3606 8302 3579 8297 3577 8300
3579 8308 3577 8311
TIME...MOT...LOC 2000Z 281DEG 32KT 3601 8361
DMGSpecial weather statement, Jul 8, 4:16 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EDT TUE JUL 8 2014
TNZ016-017-042>047-082115-
WASHINGTON TN-HAWKINS TN-SULLIVAN TN-SOUTHEAST CARTER TN-
NORTHWEST CARTER TN-SOUTHEAST GREENE TN-UNICOI TN-
NORTHWEST GREENE TN-
416 PM EDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...HAWKINS...
HAMBLEN...UNICOI...GREENE...CARTER AND SULLIVAN COUNTIES UNTIL 515
PM...
AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM 7 MILES NORTHEAST OF SURGOINSVILLE TO 6 MILES
EAST OF RUSSELLVILLE...WHICH WAS MOVING EAST AT 40 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3601 8246 3597 8252 3600 8262 3607 8263
3604 8271 3620 8314 3624 8308 3629 8312
3659 8276 3659 8195
TIME...MOT...LOC 2014Z 270DEG 34KT 3654 8276 3627 8308
DMGSpecial weather statement, Jul 8, 4:25 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT TUE JUL 8 2014
TNZ068-069-071-072-082130-
KNOX TN-BLOUNT SMOKY MOUNTAINS TN-LOUDON TN-NW BLOUNT TN-
425 PM EDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...BLOUNT...AND LOUDON
COUNTIES UNTIL 530 PM...
AT 423 PM...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER KNOX...BLOUNT...AND LOUDON...WHICH WERE MOVING
EAST AT 40 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3555 8400 3558 8414 3567 8432 3567 8435
3564 8437 3567 8443 3568 8450 3599 8409
3611 8369 3610 8367 3609 8371 3605 8368
3595 8368 3589 8379 3571 8370 3556 8372
3556 8377 3551 8389
TIME...MOT...LOC 2023Z 270DEG 34KT 3587 8382
DMGSpecial weather statement, Jul 8, 4:30 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT TUE JUL 8 2014
TNZ081-084-099>101-082130-
WEST POLK-BRADLEY-SEQUATCHIE-MEIGS-HAMILTON-
430 PM EDT TUE JUL 8 2014
...A STRONG THUNDERSTORM WILL AFFECT WEST POLK...BRADLEY...
SEQUATCHIE...MEIGS...HAMILTON...
AT 430 PM EDT /330 PM CDT/...A STRONG THUNDERSTORM WAS OVER WALDEN...
OR NEAR CHATTANOOGA...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...
LAKESITE...CHARLESTON...HARRISON...EAST CLEVELAND...WILDWOOD LAKE...
FAIRMOUNT...SOUTH CLEVELAND...RED BANK...COLLEGEDALE...BIG SPRING...
NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER...LONE OAK...TASSO AND
SALE CREEK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3522 8540 3543 8506 3541 8502 3544 8498
3547 8498 3544 8495 3544 8492 3549 8489
3535 8486 3532 8479 3509 8466 3506 8531
TIME...MOT...LOC 2030Z 261DEG 31KT 3517 8527
JWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 56 min |
| Jul 8, 4:02 PM EDT | Special Weather Statement | MRX | Cocke, Jefferson | 58 min |
| Jul 8, 4:16 PM EDT | Special Weather Statement | MRX | Greene, Sullivan, Unicoi, Washington | 59 min |
| Jul 8, 4:25 PM EDT | Special Weather Statement | MRX | Blount, Knox, Loudon | 65 min |
| Jul 8, 4:30 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton | 60 min |
| Jul 8, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 67 min |
| Jul 8, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 63 min |
| Jul 8, 4:48 PM EDT | Special Weather Statement | MRX | McMinn, Monroe | 42 min |
| Jul 8, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Monroe, Polk | 62 min |
| Jul 8, 5:11 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 49 min |
| Jul 8, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 34 min |
| Jul 8, 7:15 PM EDT | Special Weather Statement | MRX | Sequatchie | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.